person holding a bottle of medication in a grocery store aisle

How NSAIDs Impact Digestive Health

From fevers to aches and pains, nonsteroidal anti-inflammatory drugs (NSAIDs) are common, over-the-counter fever reducers and pain relievers. The most well-known NSAIDs are aspirin (e.g., Bayer), ibuprofen (e.g., Advil) and naproxen (e.g., Aleve). NSAIDs can be used for a variety of reasons at any age—a child with a fever, an active person with a sports injury, someone who works a physical job. Once in a while, taking these medications is fine for the occasional headache or fever. However, excessive use can harm your digestive tract.

What is considered excessive NSAID use? Gastroenterologist Edwin Lai, MD, with Washington Gastroenterology, explains, “It’s the amount you’re taking per day and the length of time. Taking six, eight or 10 pills per day for weeks or months, for instance, is usage we worry about due to ulcer risk.”

An ulcer is a sore that develops in the lining of the gastrointestinal (GI) tract—most of the time, they are in the stomach or first part of the small intestine. Although symptoms may include upper abdominal pain, lack of appetite, nausea or vomiting, there are not standard symptoms of ulcers; they present differently in different people.

The good news is ulcers are reversible. “The first step is to stop taking the NSAID, then, I will place my patients on acid blockers (such as Prilosec or Nexium) that allow the body to heal the ulcer on its own,” says Dr. Lai.

However, if you revert back to the same pattern of NSAID use, you are likely to get an ulcer again as you’re at a higher risk.

It’s important to note there are many medical benefits to taking a daily aspirin. Do not stop taking aspirin if you have had a heart attack or stroke and your doctor has prescribed it to you.

“I will typically put a patient who uses aspirin on an acid blocker to help protect their stomach,” adds Dr. Lai.

If you notice you are experiencing chronic headaches or pain, it is best to see your healthcare provider to understand the root cause of your ailment. And, always check with your healthcare provider before taking any new medication, and only take the medication as prescribed.